Alert archive / California / Wind Advisories in 2020

Wind Advisory 8, NWS Sacramento, CA

May 16, 2020

NWS Sacramento, CA issued this wind advisory at May 16, 2020, 2:08 PM PDT. It took effect at May 17, 2020, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 16, 2020, 2:08 PM PDT (21:08 UTC)
In effect from
May 17, 2020, 11:00 AM PDT
Expired
May 17, 2020, 7:00 PM PDT
In force
8 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

149 
WWUS76 KSTO 162108
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
208 PM PDT Sat May 16 2020

CAZ015-171200-
/O.NEW.KSTO.WI.Y.0008.200517T1800Z-200518T0200Z/
Northern Sacramento Valley-
Including the cities of Redding and Red Bluff
208 PM PDT Sat May 16 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM PDT SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Northern Sacramento Valley.

* WHEN...From 11 AM to 7 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
382 
WWUS76 KSTO 171040
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
340 AM PDT Sun May 17 2020

CAZ016-180200-
/O.EXA.KSTO.WI.Y.0008.200517T1800Z-200518T0200Z/
Central Sacramento Valley-
Including the cities of Chico, Oroville, and Marysville/Yuba City
340 AM PDT Sun May 17 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Central Sacramento Valley County.

* WHEN...From 11 AM to 7 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest wind is expected north of
  Oroville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ015-180200-
/O.CON.KSTO.WI.Y.0008.200517T1800Z-200518T0200Z/
Northern Sacramento Valley-
Including the cities of Redding and Red Bluff
340 AM PDT Sun May 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM PDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Northern Sacramento Valley.

* WHEN...From 11 AM to 7 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
702 
WWUS76 KSTO 171944
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1244 PM PDT Sun May 17 2020

CAZ015-016-180200-
/O.CON.KSTO.WI.Y.0008.000000T0000Z-200518T0200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
and Marysville/Yuba City
1244 PM PDT Sun May 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Northern and Central Sacramento Valley County.

* WHEN...From 11 AM to 7 PM PDT Today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest wind is expected north of 
  Oroville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at May 16, 3:45 AM PDT, 10 hours 23 minutes earlier.

Area forecast discussion, May 16, 3:45 AM PDT, 10 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
345 AM PDT Sat May 16 2020

.Synopsis...
Cool, wet, and windy weather expected tonight into Monday.
Periods of moderate to locally heavy snow possible above 6000 feet
Sunday night through Monday. Thunderstorms could develop on
Sunday and Monday. Lingering showers expected Tuesday into
Wednesday, mainly in the foothills and mountains.

&&

.DISCUSSION...
IR satellite showing Pacific frontal system approaching the
NorCal coast attm. Models suggesting associated precip spreading
into Western Shasta county and the Coastal Range this afternoon.
Mostly cloudy skies expected over the remainder of the CWA today.
Cooler temperatures progged over the northern quarter of the
forecast area and in the Coastal mountains. Highs elsewhere
progged to be within a few degrees of Friday. Low level southerly
flow increases ahead of the baroclinic zone in the Central Valley
this afternoon.

Frontal precip spreads over interior NorCal tonight into Sunday
morning. Snow levels progged to remain generally above 8000 feet
during this period. Strong winds expected ahead and along the
boundary late Saturday night and Sunday with potential for
advisory speeds in the Sacramento Valley. Frontal boundary progged
to the Sierra by Sunday afternoon. Post-frontal instability
depicted by models for thunderstorm potential tomorrow afternoon
with highest CAPE over Shasta county, NE foothills, and the
Motherlode.

Snow levels drop Sunday night to around 6000 to 7000 feet as snow
ramps up. Strong winds with late season snow amounts support a
Winter Storm Watch from late Sunday night through late Monday
night. Potential for travel impacting weather to continue Tuesday
in the Sierra. Current snow total amounts look to be range from 2
to 8 inches above 6000 feet with local amounts possibly up to a
foot.

Post-frontal showers continue Monday as center of cold upper low
remains offshore. Steepening lapse rates and deeper CAPE support
more widespread thunderstorm development over the CWA. With 5h
temps lowering to around -25 deg C over interior NorCal Monday,
potential exists for some hail with stronger storms. Monday looks
to be the coolest day with highs in the Central Valley in the 60s
to lower 70s, and 30s to 50s for the mountains and foothills.

Lingering showers continue Tuesday as upper low tracks across
Central CA. Best chances will be in the foothills and mountains
where a slight chance of afternoon thunderstorms will continue.
Highs rebound slightly Tuesday, but remain about 5 to 10 degrees
below normal.

PCH

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Ensemble guidance in relatively good agreement on Wednesday
indicating the trough lifting out to the east while high pressure
attempts to build into NorCal. Most of the forecast area will
return to dry and milder weather except for lingering shower
chances across the mountains.

Less confidence in the forecast late next week with differing
solutions in guidance handling the next upstream trough. For now,
have leaned heavily toward NBM with generally dry and mild weather
forecast to continue.

&&

.AVIATION...
VFR conditions predominate thru 00Z Sunday, then areas of
MVFR/IFR develop over higher terrain by 06Z Sunday as Pacific
frontal system moves inland across NorCal. Areas of southerly
surface wind gusts 15-30 kts develop after 20Z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Sunday night through Monday evening
for Western Plumas County/Lassen Park.

Winter Storm Watch from late Sunday night through Monday evening
for West Slope Northern Sierra Nevada.

&&

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.